Overview

The Atlas Institute is offering a two-part training on Prolonged Exposure Therapy (PE) for Post-Traumatic Stress Disorder (PTSD) to licensed/registered Canadian service providers working in mental health who care for Veterans or Veteran Families. The cost for this training is covered by the Atlas Institute for eligible service providers who register and are approved (see details in Training fees).

This two-part training includes:

  • Part 1 – the four-day workshop in PE for PTSD
  • Part 2 – regular group consultation with an expert in PE for 12 weeks

To learn more about the workshop (part 1), read below, including how to register!

For more information about group consultation (part 2), visit the event page.

Monday, January 16, 2023 - Thursday, January 19, 2023
8:30 a.m. to 4:30 p.m. (ET)
Virtual
French
No cost
Clinical Providers Only

About Prolonged Exposure Therapy (PE)

PE is an evidence-based therapy that is recommended as a first-line treatment for PTSD in international treatment guidelines, such as the National Institute for Health and Care Excellence (NICE) Guideline (2018) and the American Psychological Association (APA) Clinical Practice Guidelines for the Treatment of PTSD (2017).

For information about PE, please visit the Center for the Treatment and Study of Anxiety at the Perelman School of Medicine website. You can also visit our webpage developed for Veterans and their Families wanting to learn more about PE Therapy and what they can expect during treatment.

Training fees

The Atlas Institute is covering the cost of the PE for PTSD workshop and post-workshop group consultations for approved registrants. There will be no cost to participants (subject to eligibility).

While we are covering the cost of the training, you will need to purchase a copy of the PE Therapist Guide (available for purchase through Oxford University Press and other retailers).

Prolonged Exposure Therapy for PTSD: Emotional Processing of Traumatic Experiences
Second Edition
By Edna B. Foa, Elizabeth A. Hembree, Barbara Olasov Rothbaum, and Sheila A.M. Rauch
ISBN 978-0-19-092693-9

Important note: This guide is only available in English. While the training will be delivered in French, the trainers will reference this guide for the training.

Registration

Registration for this workshop is now full. If you would like to be added to the waitlist, please complete the online form.

Waitlist

This opportunity is being offered on a first-come, first-served basis.

Our waitlist form will be open until 8 p.m. (ET) on Monday, 9 January, 2023.

Registration for Part 2 – Group consultations will open after the workshop is complete on Monday, 23 January 2023. For more information on Part 2 – Group consultations, visit the event page.

Workshop details

This workshop is endorsed by the Center for the Treatment and Study of Anxiety at the University of Pennsylvania. This four-day training can lead to certification as a PE provider.

If you are selected to participate, you can expect to attend four days of training for eight hours each day.

Dates: Monday, 16 January 2023 to Thursday, 19 January 2023
Time: 8:30 a.m. to 4:30 p.m. (ET)
Delivery: Virtual workshop (four days)
Language: French

If participating in the workshop, you will be asked to agree to the following terms and conditions:

  1. Inform the training organizers immediately if you are no longer planning to attend the workshop. If you fail to do so, you may not be eligible for future trainings offered through the Atlas Institute
  2. Your video camera will remain on during the entire workshop
  3. No more than two hours can be missed of the four-day workshop
  4. You are expected to appear for training/workshop as if you were at work (e.g., ensure caregiving arrangements are in place for children)
  5. Be present for the breakouts at the times indicated on the agenda
  6. You will receive your certificate from the CTSA on completion of the workshop evaluation

In this workshop, you can expect to:

  • Gain knowledge of the empirical support for PE
  • Understand the Emotional Processing Therapy underlying PE
  • Learn the standard PE protocol
  • Learn how to manage common issues that arise during PE (avoidance, over-engagement, under-engagement)
  • Participate in experiential exercises to increase confidence in the delivery of PE

This workshop will be delivered over the secure Zoom for Healthcare video conferencing platform. You will be sent an invitation with instructions prior to the workshop.

The workshop will have a maximum capacity of 24 participants.

For this workshop, you will receive a certificate from the CTSA. Your certificate will become available to you after you have completed the workshop evaluation.

This is the agenda for the four-day Intensive Workshop in Prolonged Exposure Therapy conducted by a CTSA certified trainer that leads to certification as a PE provider. For more information on becoming a certified PE provider, please visit the CTSA website.

Day 1 – January 16, 2023

8:30 am to noon Prolonged exposure therapy for PTSD 

  • Diagnosis of PTSD
  • Theory of the emotional process

15-minute break: 10:00 to 10:15 a.m.

Noon to 1 p.m. 60-minute lunch 
1:00 to 2:30 p.m. Overview of PE therapy

  • Preparing for EP therapy
  • Assessing the trauma-related symptoms before and during the treatment
  • Description of PE / Overview of sessions 1 to 10
2:30 to 2:45 p.m. 15-minute break 
2:45 to 3:30 p.m. Prolonged exposure therapy program

  • Session 1: How to present the PE program to clients
  • Establishing the therapeutic alliance

 

Videos and discussions

3:30 to 4:30 p.m. In pairs, practice presenting the treatment (overview and rationale)

Day 2 – January 17, 2023

8:30 to 9:30 a.m. Session 1: Trauma inventory and breathing training

Session 2: Psychoeducation

9:30 to 10:30 a.m. Session 2: In vivo exposure

  • Rationale for in vivo exposure
  • Using the emotional distress scale (SUDs)
  • Constructing the in vivo hierarchy
  • Safety instructions for in vivo exposure
  • Assigning in vivo exposure homework

 

Videos and discussions

10:30 to 10:45 a.m. 15-minute break 
10:45 a.m. to noon In pairs, practice the rationale, the in vivo exposure procedure, and constructing the hierarchy  
Noon to 1:00 p.m. 60-minute lunch 
1:00 to 2:30 p.m. Session 3: Exposure to memories of the trauma

  • Rationale for exposure to memories of the trauma
  • Steps for exposure to memories of the trauma
  • Emotional processing or digestion 
2:30 to 2:45 p.m. 15-minute break 
2:45 to 4:30 p.m. Videos and discussions

 

In pairs, practice presenting the rationale and the procedure for the “exposure to memories of the trauma” treatment

Day 3 – January 18, 2023

8:30 to 10:15 a.m. Anger, guilt, shame and grief

Video and discussions

10:15 to 10:30 a.m. 15-minute break 
10:30 to 11:30 a.m. Sessions 4 and 5

Therapist self-care

11:30 a.m. to 12:30 p.m. 60-minute lunch 
12:30 to 2:00 p.m. Sessions 6 to 9: Hot Spots procedure for exposure to memories of the trauma

 

Video and discussions

2:00 to 2:15 p.m. 15-minute break 
2:15 to 4:30 p.m. Session 10: Final session

  • Re-assessing the SUDs, relapse prevention, post-treatment planning

Videos and discussions

In pairs, practice the hot spots procedure and the final session 

Day 4 – January 19, 2023

8:30 to 10:00 a.m.  Factors that impair emotional engagement during exposure:

Avoidance

  • Reluctance to do exposure, avoidance of the homework, absence from the sessions

 

Videos and discussions

10:00 to 10:15 a.m. 15-minute break 
10:15 to 11:45 a.m. Factors that impair emotional engagement during exposure:

An individual who doesn’t engage emotionally, or “under-engagement”

 

Video and discussion

11:45 a.m. to 12:45 p.m. 60-minute lunch 
12:45 to 1:30 p.m. Factors that impair emotional engagement during exposure:

An individual who is too emotionally engaged, or “over-engagement”

 

Videos and discussion

1:30 to 2:15 p.m. Special issues: maintaining focus on PTSD, homework compliance
2:15 to 4:30 p.m. Discussion period, Q&A

Certificate of participation

About the trainers

Anne is a clinical social worker who provides psychotherapy to individuals diagnosed with a service-related operational stress injury (OSI), such as PTSD, depression, anxiety or a substance use disorder. She is in private practice and previously worked at the Royal Ottawa OSI Clinic for 13 years, specializing in the treatment of trauma related to military and policing. She has certification as a therapist, supervisor and trainer of Prolonged Exposure Therapy for PTSD.

Previously Anne worked for nine years in palliative care and hospice care, providing grief therapy to families dealing with a life threatening illness, as well as to those in bereavement.

She graduated with her Master of Social Work from McGill University in 2000.

Specializing in the assessment and treatment of mood and anxiety disorders, Dr. Jacques has developed expertise in post-traumatic stress disorder over the last few years. She has nearly 25 years of clinical experience in cognitive behavioural therapy, including over 15 years in military trauma and comorbid disorders associated with that problem. She holds three certificates from the prestigious Center for the Treatment and Study of Anxiety at the University of Pennsylvania – Dr. Edna Foa’s team – and is a clinician, supervisor and instructor for prolonged exposure treatment. She was also involved in writing the book Stratégies thérapeutiques des traumas and held a consulting position at the SAAQ. More recently, she co-authored a textbook, Santé mentale et psychopathologie, 3rd edition. Dr. Jacques is currently a psychologist at the CIUSSS de la Capitale-Nationale in Quebec City.

Target audience

This training is intended for licensed/registered Canadian service providers working in mental health who care for Veterans or Veteran Families. Because of the advanced nature of this workshop and the limited enrollment, participants should have prior experience treating trauma survivors. It is not intended for those with a general interest.

To be eligible, you must:

  1. Be a licensed/registered service provider working in mental health. Your license needs to include psychotherapy in your scope of practice. For example: a counsellor, marriage and family therapist, nurse practitioner, occupational therapist, physician, psychiatrist, psychologist, psychotherapist, registered nurse, registered psychiatric nurse, or social worker. Please note that regulatory bodies differ in each province and territory and the scope of practice for each profession may vary as a result. If you do not see yourself in this list, please contact us to see if you’re eligible.
  2. Be currently living and providing care in Canada.
  3. Provide care to Veterans or Veteran Families (Veterans from the Canadian Armed Forces and former RCMP members).
  4. Be able to participate in the workshop in French.

We encourage applications from members of groups with historical and/or current barriers to equity. The Atlas Institute is attentive to the diversity of our network and invites you to self-identify if you wish during registration. Responses from applicants who self-identify during the registration process will only be shared with training organizers at the Atlas Institute. Groups include:

  • First Nations, Métis and Inuit Peoples, and all other Indigenous Peoples
  • Persons with visible and/or invisible (physical and/or mental) disabilities
  • Member of a group(s) that commonly experience discrimination due to race, ancestry, colour, religion and/or spiritual beliefs, or place of origin
  • Persons who identify as women
  • Persons of marginalized sexual orientations, gender identities, and gender expressions.

The Atlas Institute is committed to supporting an accessible environment for participants attending trainings offered through the Atlas Institute. Part of this commitment includes making supports, such as American Sign Language (ASL) or Langue des Signes Quebecoise (LSQ) interpreters or captionists, available during the training. Prior to the training, we will be asking all participants if any support would help them fully participate in this training.